Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Duluth, MN

July 14, 2003Itasca County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 14, 2003, 7:00 PM CDT for Itasca County, Saint Louis County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2003, 7:00 PM CDT (00:00 UTC)
Expired
Jul 14, 2003, 8:00 PM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Itasca County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 101 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:35 PM CDTTornado WatchSPC5 hr
Jul 14, 5:35 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:00 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 14, 4:00 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT TUE JUL 14 2003

THERE ARE NO SIGNIFICANT FORECAST PROBLEMS.

HIGH PRESSURE SHOULD CLEAR SKIES TONIGHT AND KEEP THEM CLEAR EARLY
WEDNESDAY. A TROUGH APPROACHES FROM THE NORTH LATE WEDNESDAY.  THE
WAVE MODELS...WHICH WE AGREE WITH...ARE FASTER WITH THIS FEATURE.
THERE IS NO SIGNIFICANT RIDGING ALOFT FOR THE COOL AIR TO BUCK...
VORTICIES RISE...TENDING TO PUT CYCLONIC CURVATURE AHEAD OF THE
TROUGH...SO THERE SHOULD BE NO REASON FOR THE TROUGH TO BE SLOW.

SO...WE BRING THUNDERSTORMS INTO THE NORTH LATE WEDNESDAY AND
MAINTAIN THEM ACROSS OUR AREA THROUGH THE NIGHT...AT THE CHANCE
LEVEL...WEDNESDAY NIGHT.  SPC GIVES OUR WHOLE AREA A SLIGHT RISK OF
SEVERE WEDNESDAY...BUT WE NOTE THAT THE STABILITIES ARE LOWER FROM
NORTH-CENTRAL MN WESTWARD. IF THE SLOWER GRID MODELS ARE CORRECT WITH
THE TROUGH...THUNDERSTORMS MAY NOT REACH OUR AREA UNTIL AFTER MAXIMUM
DAYTIME HEATING IS OVER...MITIGATING SEVERE WEATHER. WITH LITTLE
MOISTURE AVAILABLE...WE DO NOT EXPECT MUCH RAINFALL.

AFTER THE PASSAGE OF THE TROUGH...MID-RANGE MODELS INDICATE A STRONG
HIGH BUILDING INTO THE AREA AND ESTABLISHING ITSELF OVER COLD LAKE
SUPERIOR.  RISING HEIGHTS AND A LACK OF LOW LEVEL WARM ADVECTION
SUGGEST THAT THIS PATTERN CHANGE WILL INDEED OCCUR.  THE FIRST SUCH
HIGH BUILDS IN THURSDAY...THE GRID MODELS ARE MORE ENTHUSIASTIC ABOUT
THIS AND THEY ARE USUALLY MUCH BETTER IN HANDLING THESE LAKE SUPERIOR
AND HUDSON BAY SITUATIONS.  A WEAK TROUGH MAY TRY TO CROSS THE AREA
SATURDAY...BUT WITH HIGH HEIGHTS...HIGH AND RISING STABILITY IN THE
COLUMN...AND LOW LEVEL MARITIME AIR...WE DON/T EXPECT THE TROUGH TO
MAKE MUCH DIFFERENCE.  ANOTHER LAKE SUPERIOR HIGH...ANCHORED BY THE
UNSEASONABLY COLD WATER...SHOULD AGAIN ESTABLISH ITSELF SUNDAY.

WITH THIS PATTERN...WE TENDED DRY AFTER WEDNESDAY NIGHT AND LOWERED
THE TEMPERATURES...ESPECIALLY FOR AREAS ANYWHERE NEAR THE BIG LAKE
WHERE THE WINDS WILL STOP TENDING TO BE FROM THE WEST AND BEGIN TO
FRESHEN OUT OF THE NORTHEAST...ESPECIALLY DURING AFTERNOONS.

.DLH...NONE.

EOM
Hazardous weather outlook, Jul 14, 4:30 PM CDT, 2 hours 30 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT MON JUL 14 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH MINNESOTA AND WESTERN WISCONSIN
TONIGHT. THUNDERSTORMS...SOME SEVERE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND ISOLATED TORNADOES...WILL DEVELOP THIS
EVENING ACROSS NORTHERN MINNESOTA...THEN ACROSS NORTHWEST
WISCONSIN LATER TONIGHT. THE STRONGEST STORMS WILL FIRST AFFECT
KOOCHICHING...ITASCA...CASS...CROW WING...AITKIN AND SAINT LOUIS
COUNTIES...THEN POINTS FURTHER EAST LATER THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

In the hours before

Local storm report, Jul 14, 5:23 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0523 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    INTERNATIONAL FALLS       MN   1.00 IN HAIL
07/14/03   KOOCHICHING

SHIMON
Local storm report, Jul 14, 5:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0526 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    INDUS                     MN   1.75 IN HAIL
07/14/03   KOOCHICHING

SHIMON
Local storm report, Jul 14, 5:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0533 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    INDUS                     MN   2.75 IN HAIL
07/14/03   KOOCHICHING                    SHERIFF REPORTED

SHIMON
Local storm report, Jul 14, 5:37 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0537 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    7 SW LONGVILLE            MN   AVALANCHE
07/14/03   NORTHERN CASS                  SPOTTER REPORTED

SHIMON
Local storm report, Jul 14, 5:37 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    7 SW LONGVILLE            MN   1.25 IN HAIL
07/14/03   NORTHERN CASS                  SPOTTER REPORTED

SHIMON
Local storm report, Jul 14, 6:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0639 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    OUTING                    MN   1.75 IN HAIL
07/14/03   NORTHERN CASS                  TRAINED SPOTTER

SHIMON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:50 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis25 min
Jul 14, 11:15 PM CDTSevere Thunderstorm WarningDLHCarlton30 min
Jul 14, 11:46 PM CDTSevere Thunderstorm WarningDLHDouglas44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.